Alert archive / California / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 7, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 20, 2020, 3:40 PM PDT for Nevada County, Placer County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2020, 3:40 PM PDT (22:40 UTC)
- Expired
- Jul 20, 2020, 4:15 PM PDT
- In force
- 35 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Nevada County, CA, Placer County, CA
The radar
The Reno radar (KRGX), 76 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2970 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
109
WUUS55 KREV 202240
SVRREV
CAC057-061-202315-
/O.NEW.KREV.SV.W.0007.200720T2240Z-200720T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
340 PM PDT Mon Jul 20 2020
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Placer County in central California...
Nevada County in northern California...
* Until 415 PM PDT.
* At 339 PM PDT, a severe thunderstorm was located over Prosser Creek
Reservoir, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, fencing and trees.
* Locations impacted include...
Prosser Creek Reservoir, Glenshire-Devonshire Cdp, Truckee,
Lakeside Campground, Alpine Meadows Campground and Ca 89 At
Placer-Nevada Co Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If traveling along I-80 or California 89 ber prepared for very slick
road conditions with accumulating hail.
&&
LAT...LON 3938 12024 3941 12014 3933 12010 3931 12021
TIME...MOT...LOC 2239Z 337DEG 2KT 3934 12016
HAIL...1.00IN
WIND...60MPH
$$
JW2 follow-up statements
593
WWUS55 KREV 202259
SVSREV
Severe Weather Statement
National Weather Service Reno NV
359 PM PDT Mon Jul 20 2020
CAC057-061-202315-
/O.CON.KREV.SV.W.0007.000000T0000Z-200720T2315Z/
Placer CA-Nevada CA-
359 PM PDT Mon Jul 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT
FOR PLACER AND NEVADA COUNTIES...
At 358 PM PDT, a severe thunderstorm was located near Prosser Creek
Reservoir, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, fencing and trees.
Locations impacted include...
Prosser Creek Reservoir, Glenshire-Devonshire Cdp, Truckee, Lakeside
Campground, Alpine Meadows Campground and Ca 89 At Placer-Nevada Co
Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If traveling along I-80 or California 89 ber prepared for very slick
road conditions with accumulating hail.
&&
LAT...LON 3938 12024 3941 12014 3933 12010 3931 12021
TIME...MOT...LOC 2258Z 337DEG 2KT 3933 12015
HAIL...1.00IN
WIND...60MPH
$$
JW610
WWUS55 KREV 202314
SVSREV
Severe Weather Statement
National Weather Service Reno NV
414 PM PDT Mon Jul 20 2020
CAC057-061-202323-
/O.EXP.KREV.SV.W.0007.000000T0000Z-200720T2315Z/
Placer CA-Nevada CA-
414 PM PDT Mon Jul 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR PLACER AND NEVADA COUNTIES
WILL EXPIRE AT 415 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3938 12024 3941 12014 3933 12010 3931 12021
TIME...MOT...LOC 2313Z 337DEG 2KT 3932 12015
$$
JWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:24 PM PDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 20, 2:24 PM PDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Reno NV 224 PM PDT Mon Jul 20 2020 .SYNOPSIS... Primarily isolated afternoon and evening showers and thunderstorms. Thunderstorm coverage and intensity will increase Tuesday and Wednesday as low pressure nears the West Coast. The potential for showers and thunderstorms will decrease late week. Plan for light winds outside of afternoon zephyr breezes and any outflow winds from thunderstorms. && .DISCUSSION... Three primary concerns this week. *Smoke/Haze from ongoing wildfires *Thunderstorms: increasing in coverage and intensity *Ongoing Heat. -SMOKE/HAZE- Visibility reductions along with air quality impacts will continue as the Hog wildfire actively burns west of Susanville. Haze and smoke from this fire will continue to saunter around the region, as there are no strong transport winds to direct it elsewhere. Only relief has been with mixing in the afternoon along with any outflow winds from thunderstorms to assist with clearing out smoke/haze. For updates on air quality check with your local air quality management district or go to airnow.gov. -THUNDERSTORMS- If you have outdoor plans, complete them earlier in the day than usual for a summer day. Some simulations have thunderstorms kicking off as early as 11am for Tuesday and Wednesday. Thunderstorm pattern will persist through the week with the potential for storms to become more widespread and potentially more intense each day. This afternoon and evening will be another more typical thunderstorm day, but Tuesday and Wednesday is the time frame that warrants more concern and attention. Trough edges into northern California on Tuesday afternoon resulting in increased southerly flow as well as cooling temps aloft that will allow for more conducive conditions for thunderstorm development. As the low continues to push slowly eastward across the region, there will be sufficient instability and moisture to produce thunderstorms from Tuesday afternoon-evening, with another round of storms possible overnight, and an early start to thunderstorms on Wednesday midday. Generally speaking when we have a trough sweeping across the western states in July, this raises concerns for elevated thunderstorms across the region. Elevated, drier storms are a big concern for fire weather, so check out the fire weather discussion for more information on that. Upper forcing will help produce more organized storms on Tuesday and Wednesday with a longer lifespan as opposed to the more popcorn type storms of the past few days. -HEAT- Typical July heat will persist through Tuesday with above average daytime highs and warmer than "comfortable" overnight lows. Many of us in western Nevada and portions of NE CA won't be sleeping with windows open for the next several nights because of the smoke anyways. As a trough comes into the region, temperatures will begin to moderate and cool a touch by Wednesday into the weekend. Only other potential for cooler temperatures will be those afternoon/evening thunderstorms. For example, Carson City airport hit 99 degrees yesterday and then quickly cooled off in the wake of a thunderstorm into the low 70s! Reno airport, not so much, but maybe today! && .AVIATION... Smoke and haze from the Hog wildfire west of Susanville will continue to impact surface visibility to areas in close proximity to the fire (including KSVE at times). Plan for poor to moderate slantwise visibility across much of northeast CA-northwest NV. Thunderstorms will remain possible in the afternoon and evening for the next few days. Heavy rain, hail, and outflow winds over 40 kts will be possible. Coverage will generally be along and south of RNO-TRK southward to Mono County/far western Mineral County today. More widespread thunderstorm coverage is likely Tuesday and Wednesday, with stronger storms also possible as low pressure moves into northern California. A few storms may persist and develop Tuesday night into Wednesday. Late day zephyr breezes are expected to be weak each day through midweek, likely disrupted (or locally enhanced) by storm outflows. MJD/Edan Chances for thunderstorms within 10 miles of area terminals: Values are for Today - Tuesday - Wednesday KTRK = 20% - 25% - 30% KTVL = 25% - 30% - 40% KMMH = 35% - 35% - 35% KRNO = 20% - 30% - 30% KCXP = 20% - 30% - 35% KMEV = 20% - 30% - 40% && .FIRE WEATHER... ***MIX OF WET AND DRY THUNDERSTORMS EXPECTED THE NEXT COUPLE DAYS*** * We have issued Red Flag Warnings for Tuesday across Western Nevada and much of northeastern California, including Lake Tahoe and the Sierra Front. A Fire Weather Watch was also issued for Wednesday for the same areas. * Monsoonal moisture continues to creep up from southern Nevada, bringing unstable conditions to our area. We will see isolated to scattered thunderstorms through this evening, mainly along the Sierra east of Highway 395, stretching from Mono County all the way into Lassen, including the Hog Fire. A few new lightning starts are possible for today, but storm motions will be very slow and most areas will see rainfall. Heads up for gusty outflow winds up to 40 mph today with any storms. * Low pressure off the California Coast will move further inland, with cooler temperatures aloft increasing instability. This will create more widespread thunderstorm coverage by Tuesday. As the low pressure moves even further inland on Wednesday, this will increase the wind shear aloft making for potentially severe thunderstorms on Wednesday. As storm motions increase Tuesday into Wednesday, this will create more opportunity for dry lightning. * Storms will be a mix of wet and dry, meaning that some areas will see heavy rainfall while others see little to no rainfall and new wildfire starts from dry lightning. Due to the recent above normal temperatures and dry conditions, vegetation is especially receptive to lightning starts right now. * Threats from thunderstorms on Tuesday and Wednesday will include large hail, strong outflow winds up to 60 mph, and localized heavy rainfall that could produce flash flooding in steep terrain and over recently burned areas. -Hoon && .REV Watches/Warnings/Advisories... NV...CA...Dense Smoke Advisory until 11 AM PDT Tuesday CAZ071. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 20, 1:37 PM PDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service RENO NV 137 PM PDT Mon Jul 20 2020 CAZ072-073-NVZ001>003-210100- Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, and Virginia City 137 PM PDT Mon Jul 20 2020 ...Thunderstorms developing over the Sierra... Showers and thunderstorms have begun to develop over the Sierra. Expect thunderstorms to impact the region though 9 pm this evening. The stronger storms will be capable of producing heavy rain, hail, and winds in excess of 40 mph. Outflow winds pose a danger to boaters and may kick up areas of blowing dust across western Nevada. In the Sierra, hikers should be prepared for a rapid drop in temperature if a thunderstorm nears your location. Locations impacted include... Reno, Carson City, South Lake Tahoe, Mammoth Lakes, Tahoe City, Kings Beach, Crowley Lake, Sonora Pass, Gardnerville, Virginia City, June Lake, Lee Vining, Twin Lakes, Incline Village, Toms Place, Alpine Meadows, Squaw Valley and Bodie. PRECAUTIONARY/PREPAREDNESS ACTIONS... During a thunderstorm, seek shelter inside a sturdy structure and stay away from windows. Hikers and campers should seek shelter in a vehicle if possible. If on or near a lake, get out of the water and move indoors or inside a vehicle. Don't be caught on the water in a thunderstorm. Strong wind gusts and lightning pose an immediate danger to boaters. && http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:53 PM PDT | Fire Weather Watch | REV | El Dorado, Lassen, Modoc, Nevada, Placer, Plumas and 1 more | 24 hr |
| Jul 20, 1:53 PM PDT | Red Flag Warning | REV | El Dorado, Lassen, Modoc, Nevada, Placer, Plumas and 1 more | 55 hr |
| Jul 20, 4:43 PM PDT | Severe Thunderstorm Warning | REV | Placer | 32 min |
Nearby
Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.